Arizona, 2007

Flash Flood in Arizona, July 23, 2007

July 23, 2007 · NWS FGZ · 1 event in 1 county or zone

Heavy rain from a thunderstorm produced a flash flood and mudslide across Copper Mine Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Heavy rain from a thunderstorm produced a flash flood and mudslide across Copper Mine Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 23, 4:20 PM MST, 10 minutes earlier.

Area forecast discussion, Jul 23, 4:20 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
420 PM MST MON JUL 23 2007

.SYNOPSIS...NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN
ARIZONA THIS EVENING...SOME WITH VERY HEAVY RAIN. SHOWERS WILL TAPER
OFF OVERNIGHT. SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL DEVELOP AGAIN EACH DAY THROUGH THE UPCOMING WEEK.
CLOUDINESS AND PRECIPITATION WILL KEEP AFTERNOON HIGH TEMPERATURES
SLIGHTLY BELOW NORMAL.

&&

.DISCUSSION...A VERY MOIST AIRMASS WITH PLENTIFUL INSTABILITY AND A
WEAK UPPER LEVEL DISTURBANCE LED TO VERY ACTIVE THUNDERSTORM
ACTIVITY TODAY. AS THE STORMS HAVE FEATURED A SOMEWHAT TROPICAL
MICROPHYSICAL PROFILE...THEY HAVE BEEN PROFICIENT PRECIPITATION
PRODUCERS. A FLASH FLOOD WATCH HAS BEEN ISSUED TO ACCOUNT FOR VERY
HEAVY RAINFALL REPORTS AND RADAR ESTIMATIONS. FOR THIS
EVENING...SATELLITE CLOUD TOP TEMPERATURES AND RADAR TRENDS INDICATE
ACTIVITY BECOMING MORE WIDESPREAD AND SOMEWHAT LIGHTER BUT MORE
WIDESPREAD...ALTHOUGH WITH A FEW HEAVIER CELLS STILL EMBEDDED IN THE
SYSTEM. IF THE TREND CONTINUES...WILL LIKELY BE ABLE TO EXPIRE THE
FLASH FLOOD WATCH BY 900 PM MST AS ORIGINALLY EXPECTED.

.PREVIOUS DISCUSSION FROM 945 AM MST...DEEP AND VERY MOIST BUT LIGHT
SOUTHEASTERLY FLOW CONTINUES THIS MORNING...WITH A 500 MB HIGH
CENTER AROUND NORTHEAST WYOMING. THE KFGZ SOUNDING INDICATES 1.05
INCHES PRECIPITABLE WATER (THE SAME AS 24 HOURS AGO)...ALTHOUGH A
SLIGHTLY MORE STABLE PROFILE. THE PROFILE SUGGESTS EFFICIENT HEAVY
RAIN PRODUCING STORMS. WITH WEAKER FLOW TODAY COMPARED WITH
YESTERDAY...EXPECT VERY SLOW MOVING STORMS WITH DIRECTIONS DOMINATED
BY LOCAL SCALE WIND FIELDS GENERATED BY SURROUNDING STORMS. THE
LONGEST LIVED STORMS WILL POSE THE RISK OF FLOODING RAINS. A WEAK
WESTWARD PROPAGATING INVERTED TROUGH IS THE ONLY FEATURE OF NOTE IN
THE SATELLITE IMAGERY...PRODUCING FAIRLY WIDESPREAD CLOUD COVER OVER
MOST OF NORTHERN AZ. THIS WILL INHIBIT CONVECTION SOMEWHAT...SLOWING
THE DEVELOPMENT OF THUNDERSTORMS UP TO A FEW HOURS FROM NORMAL...BUT
AREAS WITH CLEAR SKIES THIS MORNING...SUCH AS SOUTHERN YAVAPAI
COUNTY...WILL SEE NO DELAY.

FOR THE NEXT FEW DAYS...DEEP SOUTH TO SOUTHEASTERLY FLOW WILL
CONTINUE...THEN IT APPEARS THE HIGH PRESSURE SYSTEM WILL RETROGRADE
WESTWARD TO THE GREAT BASIN LATE IN THE WEEK. THIS WILL LIKELY
PRODUCE A MORE DRY NORTH TO NORTHEAST FLOW OVER NORTHERN AZ FOR A
SLIGHT DECREASE IN THUNDERSTORM ACTIVITY  NORTH OF THE MOGOLLON
RIM...WITH LITTLE CHANGE TO THE SOUTH.

&&

.AVIATION...FOR THE 00Z PACKAGE...NUMEROUS THUNDERSTORMS WILL
CONTINUE THIS EVENING WITH MVFR CONDITIONS ACCOMPANYING A FEW OF THE
STRONGER STORMS. IFR THRESHOLDS MAY BE REACHED IN THESE STORMS AS
WELL...BUT ONLY FOR BRIEF PERIODS. THE MAIN THREAT WITH THE STORMS
TODAY WILL BE REDUCED VISIBILITY IN HEAVY RAIN...AND LOCAL AREAS
WITH HAIL UP TO A HALF INCH IN DIAMETER. MOST OF THE PRECIPITATION
SHOULD DIMINISH AFTER 06Z TUESDAY. SCATTERED THUNDERSTORMS WILL
REDEVELOP BY 18Z ON TUESDAY. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 900 PM
MST AZ ZONES 004>018-037>040.

&&

ONTON
Hazardous weather outlook, Jul 23, 2:55 PM MST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
255 PM MST MON JUL 23 2007

AZZ004>018-037>040-240700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
255 PM MST MON JUL 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS...MANY WITH VERY HEAVY RAINFALL...ARE
EXPECTED ACROSS MOST OF NORTHERN ARIZONA THROUGH THIS EVENING. MANY
STORMS WILL CONTAIN FREQUENT LIGHTNING...VERY HEAVY RAIN...AND SMALL
HAIL. FLASH FLOODING IS LIKELY FROM THE HEAVIER AND SLOWER MOVING
STORMS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL OF NORTHERN
ARIZONA INCLUDING COCONINO COUNTY...YAVAPAI COUNTY...NAVAJO
COUNTY...APACHE COUNTY...AND NORTHERN GILA COUNTY. SEE THE FLASH
FLOOD WATCH (PRODUCT PHXFFAFGZ) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
ARE EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 23, 11:37 AM MST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1137 AM MST MON JUL 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     HAIL             5 N ASH FORK            35.29N 112.49W
07/23/2007  E1.00 INCH       COCONINO           AZ   TRAINED SPOTTER

            1 INCH HAIL 1130 TO 1135 AND CONTINUING

&&

BYRONP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Coconino

When
July 23, 4:30 PM MST to 5:20 PM MST
Where
Coconino County, 1.49 mi SSE of Page
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.900, -111.460

Heavy rain from a thunderstorm produced a flash flood and mudslide on Copper Mind Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52491.